FDA warns parents of cough medicines containing opioids
No cough, pain medicines with opioids for kids under 12, FDA says
JACKSONVILLE, Fla. – The U.S. Food and Drug Administration continues to warn parents not to give their children cough and pain medicines containing certain opioids.
This week, the FDA announced that a special meeting will be held Sept. 11 to discuss whether cough medicines containing opioids, such as codeine and Tramadol, should be prescribed to children, as they can lead to serious risks like slow or difficult breathing, or even death.
The FDA previously issued a warning in April that drugs containing codeine should not be used to treat pain or cough in children under 12.
"These are powerful respiratory depressants. And if children overdose on these medications, it can cause respiratory arrest and have adverse consequences, including death," said Dr. Mark Hudak, professor and chairman of the UF Health Department of Pediatrics. "Most of the actual deaths and adverse events results from self-administration of these medications by children less than 4 years of age. A relatively few number of them proportionately are caused by an overdosage given by a caretaker."
So what should a parent do if their child is sick? Hudak offered recommendations.
"Look at the label make sure the product is not one that contains codeine and follow the dosage instructions very carefully to make sure the child is not overdosing," Hudak said. "And make sure the medication is not available -- locked up, away from the child."
To avoid prescription medications with opioids, parents can try an over-the-counter version. But some of those still have restrictions, so it's best to consult first with a doctor or pharmacist.
Florida recently passed a law that requires people to be 18 or older to buy many of those over-the-counter medicines.
Hudak also warned about codeine for nursing mothers.
"Mothers who have metabolisms that will convert almost all the codeine immediately to morphine, if that morphine is then ingested by a baby who may be a slow metabolizer of morphine, that baby can also have respiratory depression," Hudak said.
For all children, parents should call a doctor if they see any of these symptoms:
- A fever in an infant 2 months or younger
- A fever of 102 degrees or higher at any age
- Signs of labored breathing, including nostrils widening with each breath, wheezing, fast breathing or the ribs showing with each breath
- Blue lips
- Not eating or drinking, with signs of dehydration
- Ear pain
- Excessive crankiness or sleepiness
- If the cough lasts for more than three weeks
- If the child is getting worse
Those symptoms can signal that your child has something more serious than a cold.
Copyright 2017 by WJXT News4Jax - All rights reserved.